Nebraska, 2023

Hail in Nebraska, May 30, 2023

May 30, 2023 · NWS GID · 1 event in 1 county or zone

A band of thunderstorms developed around midnight from May 30th into the 31st from around Ord, southeastward to near Hastings. This activity developed in response to increasing low level jet ahead of a decaying cluster of storms that moved through western and central Nebraska during the evening hours of May 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A band of thunderstorms developed around midnight from May 30th into the 31st from around Ord, southeastward to near Hastings. This activity developed in response to increasing low level jet ahead of a decaying cluster of storms that moved through western and central Nebraska during the evening hours of May 30th. Thunderstorms that developed over south central Nebraska were on the strong side, initially, and posed a marginally severe hail risk. The lone hail report was nickel size hail from far NW Adams County, though additional isolated pockets of dime to nickel size hail probably occurred between Kenesaw and Loup City. A band of scattered thunderstorms continued into the early morning hours of the 31st, but became weaker and less organized with time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 30, 6:00 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, May 30, 6:00 PM CST, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
700 PM CDT Tue May 30 2023

...Aviation Update...

.DISCUSSION...(This evening through Tuesday)
Issued at 323 PM CDT Tue May 30 2023

Key Messages:

* Severe thunderstorms are possible across the area this afternoon
  into tonight with quarter size hail and 60 mph winds.

* Showers and thunderstorms are possible each day of the forecast
  period.

* High temperatures will range from the mid 70s to lower 90s. Low
  temperatures will be in the 50s and 60s.

An upper low/trough is moving over Southern California with another
upper trough over southern Canada/northern North Dakota. An upper
ridge extends from over West Texas to western Kansas. A surface
trough is across the lee of the Rocky Mountains. Temperatures today
will be similar to yesterday or slightly warmer with highs in the
mid 80s to lower 90s. An upper disturbance is expected to move over
western Kansas and western Nebraska this evening with a line of
storms developing. This line will move eastward this evening and may
impact central and south central Nebraska as well as north central
Kansas. Models are generally indicating that the line will weaken as
it moves east but severe weather is still possible. CAPE values are
fairly high this afternoon but will drop after sunset. Wind shear is
fairly weak. Mid-level lapse rates are generally from 7 to 8 degrees
C/km this afternoon. Hail up to the size of quarters and winds up to
60 mph will be possible this afternoon into this evening with any
storm that develops and moves into the area.

The upper trough over Southern California will move a little
eastward on Wednesday. The upper disturbance from the previous day
will move over eastern Nebraska/western Iowa on Wednesday with
storms possibly developing along with this feature. Otherwise,
storms may develop in western Kansas and western Nebraska closer to
the upper trough/low and move eastward. Fairly high CAPE will be
present on Wednesday but wind shear will be light. Severe weather is
generally not expected but cannot be completely ruled out.
Temperatures on Wednesday may be slightly cooler than the previous
day but fairly similar.

The previously mentioned upper trough will move over the Four
Corners region on Thursday. The edge of this trough will extend over
Nebraska and Kansas. This will increase upper lift and will allow
for continued shower and thunderstorm chances across the area.
Temperatures will continue to cool with highs in the 70s and 80s.
The trough will still be impacting the region on Friday with
continued rain and thunderstorm chances. Temperatures may continue
to cool on Friday with highs ranging from the mid 70s to mid 80s.
The rain and storm chances will continue through the end of the
forecast with an upper trough overhead or nearby or upper
disturbances moving overhead. High temperatures from the early to
middle part of next week will generally be in the 80s. Overnight
lows throughout the forecast will be in the 50s and 60s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 656 PM CDT Tue May 30 2023

High Plains thunderstorms are expected to move east towards our
TAF sites late tonight mainly around midnight into the predawn
hours. Currently our thunderstorm chances are 40 to 60 percent at
their max around or just after midnight. Ceilings later tonight
with the thunderstorms should remain VFR. The wind could be
variable and strong in and around thunderstorms, otherwise the
wind will be rather weak and generally out of the south.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...Wesely
Hazardous weather outlook, May 30, 7:57 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
857 PM CDT Tue May 30 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
010200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
857 PM CDT Tue May 30 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorms will be possible late tonight, mainly after
midnight. Severe thunderstorms to the west of the outlook area
this evening will weaken and begin to die out as they move into
our outlook area late tonight. However, new thunderstorms could
develop from intersecting boundaries right over our outlook area.
Most of any thunderstorms that move in or develop over the area
tonight will remain sub-severe, although a few isolated severe
thunderstorms with wind gusts as high as 60 mph and quarter size
hail can not be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Off and on chances for thunderstorms remain in the forecast
through at least next Monday. However, no one day appears to be a
complete washout or present a significant risk for widespread
severe weather. In fact, no parts of the forecast area are
highlighted in a risk for severe weather from Wednesday onward at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening or tonight. Reports
of damaging winds, flooding, and hail of any size are always
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, May 30, 9:19 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
1019 PM CDT Tue May 30 2023

KSZ005-017-NEZ082-083-310500-
Phillips-Rooks-Furnas-Harlan-
Including the cities of Phillipsburg, Codell, Plainville,
Stockton, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger,
Alma, and Orleans
1019 PM CDT Tue May 30 2023

...Gusty Winds Likely For 1-2 Hours In Parts Of The Area...

Through around 11 PM or Midnight CDT, gusty winds as high as 40 to
50 MPH, generally out of the west or southwest, will be possible
in parts of Furnas, Harlan, Phillips and Rooks counties. These
winds are not directly associated with thunderstorms in the
immediate area, but are instead due to rapid pressure changes
concentrated along the northern and eastern fringes of a
thunderstorm complex diving southward through western Kansas.

For those areas that do experience winds in excess of 40 MPH,
they will likely only last only a short time.

Pfannkuch
Local storm report, May 30, 9:27 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1027 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     NON-TSTM WND GST 4 NNE WEBSTER STATE PAR 39.45N 99.41W
05/30/2023  M53 MPH          ROOKS              KS   MESONET

            GUST LIKELY RELATED TO WAKE LOW ASSOCIATED
            WITH WESTERN KS THUNDERSTORM COMPLEX WELL TO
            THE SOUTH. UNOFFICIAL PERSONAL WEATHER
            STATION.

&&

PFANNKUCH
Local storm report, May 30, 9:49 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1049 PM CDT TUE MAY 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 PM     NON-TSTM WND GST 1 SSW STOCKTON          39.43N 99.27W
05/30/2023  M51 MPH          ROOKS              KS   MESONET

            GUST LIKELY RELATED TO WAKE LOW TO NORTH OF
            WESTERN KS THUNDERSTORM COMPLEX. UNOFFICIAL
            WEATHER STATION.

&&

PFANNKUCH
Special weather statement, May 30, 10:55 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Hastings NE
1155 PM CDT Tue May 30 2023

NEZ060-310530-
Dawson NE-
1155 PM CDT Tue May 30 2023

...Strong thunderstorms will impact portions of Dawson County through
1230 AM CDT...

At 1155 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles southwest of Callaway to 8 miles north
of Willow Island to Gothenburg. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Cozad around 1205 AM CDT.

Other locations in the path of these storms include Lexington and
Eddyville.

This includes Interstate 80 between mile markers 209 and 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9953 4089 9958 4073 9977
      4084 10022
TIME...MOT...LOC 0455Z 285DEG 41KT 4112 10003 4101 10008 4092 10019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Wekesser
Special weather statement, May 30, 11:33 PM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
1233 AM CDT Wed May 31 2023

NEZ062-075-310600-
Adams NE-Hall NE-
1233 AM CDT Wed May 31 2023

...A strong thunderstorm will impact portions of northwestern Adams
and southwestern Hall Counties through 100 AM CDT...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Prosser, or 15 miles northwest of Hastings, moving north at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Adams
and southwestern Hall Counties.

This includes Interstate 80 between mile markers 293 and 300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 9849 4062 9862 4064 9872 4067 9873
      4079 9872
TIME...MOT...LOC 0532Z 194DEG 10KT 4070 9865

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 44 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
May 30, 11:34 PM CST
Where
Adams County, 3.49 mi N of Kenesaw
Measured
0.88 in hail
Reported by
Public
Coordinates
40.680, -98.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096285.